The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A, where members can ask Elaine Moore health-related questions. Elaine Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Because this is a question-and-answer forum, each post will receive one reply. For additional inquiries, a new thread will need to be started.

TED -T4 levels and Dosing
Last Post 14 Nov 2017 12:28 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
CarolynnUser is Offline New Member New Member Posts:
--
08 Nov 2017 11:03 AM
    Hello Elaine- I posted back in August with a question about MMI dosage and eye swelling. Back in August I had reduced my methimazole dosage from 7.5mg to 5mg as each morning i woke up with swelling around the eyelids and under the eyes. My eyes kept getting worse with the swelling the grittty feeling and odd photophobia- I was fine in direct sunlight but driving through shade sun areas irritated my eyes.

    After reducing for about 2 weeks I got my blood results


    Ref Range
    T4 Free- .8-1.8
    T3 Total 76-181
    TSH- .4-4.5

    Results 9/28/17
    T4 Free 2.2
    T3 Total 168
    TSH .01


    Becasue my T4 was elevated my endocrinologist wanted me to bump back up to 10mg which was the last dose that i was on when my T4 was in normal range - I was out of the country and did not get his message until i was back October 10 th. While i was away i upped my MMI dosage back to 7.5mg becasue i felt my heart rate was elevated. When i came back and got his message I then increased my dosage to 10 mg. By October 29th my eyes were feeling gritty both day and night and when i had my blood taken Oct 30 my results were as follows:

    T4 Free 1.7
    T3 Total 120
    TSH .01


    My endo left me a message and told me to stay on the 10mg dose because he wanted to see a slight bump in TSH. After one more day of the gritty feeling i cut back my dose to 7.5mg and 2 days later my eyes felt better for the next 9 days and the swelling definitely went down and i had more good days with the irritation. Monday i saw my opthamologist and she received the results of the orbital MRI (done Oct 20th) which confirmed Graves eye disease. Now my eyes are once again starting to bother me- the same gritty feeling and irritation -I have been on 7.5mg of MMI since Oct 31st. I take 5 in the morning and 2.5mg at night. I know from your blog and from reading your book that i need to keep T4 at the higher end of the reference range to minimize eye symptoms. Your book is GREAT by the way and it has been a tremendous help to me in understanding TED. I have added 2 of the immunomodulator supplements you recommend in your book since August as i suspected what the MRI confirmed. Back in June I also added Acetlyl L Carnitien -Selenium- Flax -Tummeric and B2 to my daily vitamin regimen which includes a high quality probiotic -Co Q 10 and good Omega-Milk Thistle and Vit D- Vit C and Vit E. I dont have any allergies and i eat a diet that is almost exclusively Paleo.

    My question is- should i have cut down to 7.5 with T4 free levels at 1.7 ? Also why did my eyes start to feel better almost a day after the dose reduction does it work that quickly? And after 10 days at the 7.5mg level is it possible i need a further dose reduction? Or could it just have been a coincidence with the TED flaring up and then settling down when i reduced the dose? I don't see my doctor until Dec 5th and will have new blood test the last week of November.
    Also back in August my TSI levels were 451 ref range <140% and TraB was 52.1 ref range<=16%

    Thank you again for all you do -
    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:2331
    --
    14 Nov 2017 12:28 PM
    Hi,
    I probably wouldn't have reduced the dose to 7.5 mg with your FT4 at 1.7 because the dose reduction could cause FT4 to rise over the high end of the range. Then again, we all have optimal levels and the ranges were developed using blood samples from the general population, which may have included individuals with undiagnosed subclinical thyroid disorders. You might function best with an FT4 slightly above the range.
    A dose reduction does work quickly because anti-thyroid drugs are short acting. But your improvement could also be related to a reduction in stress or a reduction in environmental triggers. Paleo should definitely help and you're taking helpful supplements.

    Reducing TSI and total TRAb will help your eye condition resolve. It's important to have a test for 25 OH vitamin D to make sure that your supplement of vitamin D3 is adequate. When I first discovered i had vitamin D insufficiency I was aready taking 4,000 IU of vitamin D and spending lots of time outside. I ended up needing 10,000 IU just to get my level in range and 15,000 IU for optimal levels. This isn't unusual in Graves' patients. Adequate vitamin D can help reduce thyroid antibodies.

    I wouldn't reduce your dose without having a blood test first. If you have any symptoms of hypothyroidism, you could call and see if you can have labs sooner. Because of your TRAb, TSI antibodies, TSH will be falsely low so you won't see a bump in it unless your thyroid hormone levels fall way too low. Best, Elaine
    You are not authorized to post a reply.




    ELAINE-MOORE.COM
    Elaine Moore Graves' Disease and Autoimmune Disease Education 

    Copyrighted by Elaine Moore © 2008-2017 All Rights Reserved. All writing and images copyrighted. Last updated: April 28, 2017
    Copyright Notices and Disclaimer